Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Jackson, KY

May 22, 2018Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 22, 2018, 5:03 PM EDT for Pulaski County, Kentucky. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 5:03 PM EDT (21:03 UTC)
Expired
May 22, 2018, 6:51 PM EDT
In force
108 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS53 KJKL 222103
FFWJKL
KYC199-230000-
/O.NEW.KJKL.FF.W.0009.180522T2103Z-180523T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
503 PM EDT TUE MAY 22 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  West central Pulaski County in south central Kentucky...

* Until 800 PM EDT

* At 502 PM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing very heavy rain across the warned area. Up 
  to two inches of rain have already fallen since 4 pm. Excessive 
  runoff will cause flash flooding of creeks and streams, especially 
  in poor drainage areas. 

* Some locations that will experience flooding include...
  Somerset, Elihu, Pulaski County Park, Somerset Pulaski Airport,
  Nancy, Trimble and Ferguson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3715 8458 3702 8451 3699 8478 3712 8482

$$

GEOGERIAN
2 follow-up statements
790 
WGUS73 KJKL 222120
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
520 PM EDT TUE MAY 22 2018

KYC199-230000-
/O.CON.KJKL.FF.W.0009.000000T0000Z-180523T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
520 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL PULASKI COUNTY...

At 518 PM EDT, Doppler radar indicated showers and thunderstorms 
continuing to produce heavy rain across the warned area. Between two 
and two and a half inches of rainfall have occurred since 4 pm. Up 
to an additional half inch of rainfall is expected to fall through 6 
pm. Excessive runoff will cause flash flooding of creeks and 
streams, roads, and roadside culverts. 

Some locations that will experience flooding include... Somerset, 
Elihu, Pulaski County Park, Somerset Pulaski Airport, Nancy, Trimble 
and Ferguson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3715 8458 3702 8451 3699 8478 3712 8482

$$

GEOGERIAN
102 
WGUS73 KJKL 222251
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
651 PM EDT TUE MAY 22 2018

KYC199-222300-
/O.CAN.KJKL.FF.W.0009.000000T0000Z-180523T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
651 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL PULASKI COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 3715 8458 3702 8451 3699 8478 3712 8482

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:14 PM EDT, 49 minutes earlier.

Area forecast discussion, May 22, 4:14 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Jackson KY
414 PM EDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 411 PM EDT TUE MAY 22 2018

Showers and scattered thunderstorms continue to move through the
area this afternoon ahead of a surface cold frontal boundary
stretching roughly across Ohio and Indiana. This cold front will
slide southeast over the next 18 hours, passing to our south
Thursday morning. Last of showers will diminish across the higher
terrain to our southeast Thursday morning. Until then any
thunderstorms will be able to produce heavy rain, especially where
storms pass repeatedly over the same location. Have already had to
issue some flood products for portions of Pulaski as a result.

Otherwise, mid/upper ridging will build into the Midwest through
the short term providing a break in the unsettled weather we have
been experiencing on and off over the last few days. Temperatures
will continue to run above normal through the short term. We will
see highs climb to around 80 Wednesday afternoon. Overnight lows
will drop into the low to mid 60s tonight and around 60 Wednesday
night.

.LONG TERM...(Thursday through Tuesday)
Issued at 347 PM EDT TUE MAY 22 2018

The period will begin with upper level ridge stretching from the
Southeast US into Canada. This combined with surface high pressure
will keep the area mostly rain free through Thursday. This high
amplitude ridge will suppress through the period, as a short wave
trough develops across the Upper Midwest. Then by the end of the
period we could see some interaction from a tropical system
developing in the Gulf of Mexico. The weakening upper level ridge
and interaction with Gulf Moisture will allow for at least
isolated to even some periods of scattered thunderstorms for much
of the end of the period. Given the more summer like pattern the
peak chances would be in the afternoon and early evening with the
day time heating. The lack of shear will keep much of this
activity unorganized, and by the weekend into early next week the
PWATs increase such that more heavy rainfall could come from any
thunderstorms that develop.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 411 PM EDT TUE MAY 22 2018

Showers and thunderstorms continue to affect the area through the
first half of the period. A cold front will be passing through
the area tonight. Thus went with general showers and VCTS for much
of the afternoon. A second round of showers will be possible
overnight with FROPA. Only other concern will be light fog and
lower CIGS through the overnight. Winds will be generally light.
Weather improves through the day Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, May 22, 3:45 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
345 PM EDT Tue May 22 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
345 PM EDT Tue May 22 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Scattered thunderstorms will linger late this afternoon and then
diminish through the early evening. Any thunderstorms could
produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible from Friday through Monday, mainly
in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER/GREIF/RAY

In the hours before

Special weather statement, May 22, 4:49 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
449 PM EDT TUE MAY 22 2018

KYZ079-222115-
Pulaski-
449 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PULASKI COUNTY...

At 448 PM EDT, a strong thunderstorm was located over Nancy, or 7
miles west of Somerset, moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Burnside, Naomi, Elihu, Pulaski County Park, Somerset
Pulaski Airport, Nancy, Pointer, Faubush, Bronston, Trimble and
Ferguson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3717 8467 3700 8455 3697 8467 3698 8468
      3698 8470 3697 8473 3696 8477 3698 8479
      3700 8484 3711 8488
TIME...MOT...LOC 2048Z 340DEG 8KT 3707 8475

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:46 PM EDTFlash Flood WarningJKLPulaski3 hr
May 22, 3:37 PM EDTAreal Flood AdvisoryJKLPulaski113 min
May 22, 3:43 PM EDTFlash Flood WarningJKLPulaski3 hr
May 22, 4:37 PM EDTAreal Flood AdvisoryJKLWayne113 min
May 22, 4:41 PM EDTAreal Flood AdvisoryJKLPulaski2 hr
May 22, 4:49 PM EDTSpecial Weather StatementJKLPulaski26 min
May 22, 5:15 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.